California, 2013

High Wind in California, April 8 to 9, 2013

April 8 to 9, 2013 · NWS SGX · 6 events in 5 counties and zones

A deep trough of low pressure from the northwest moved through southern California, bringing minor cooling, gusty, light to moderate precipitation along and west of the mountains and damaging west winds to the mountains and deserts. West winds were sustained 30-50 mph with gusts up to 80-90 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A deep trough of low pressure from the northwest moved through southern California, bringing minor cooling, gusty, light to moderate precipitation along and west of the mountains and damaging west winds to the mountains and deserts. West winds were sustained 30-50 mph with gusts up to 80-90 mph. Damage to trees and structures, as well as blowing dust and sand, was reported in the Borrego Springs and Palm Springs areas. A big rig was also blown over along Interstate 10 in Palm Springs. Rainfall totals for the southwest and west slopes of the San Bernardino County mountains were also significant for this event. Amounts from one-quarter of an inch up to 1.5 inches were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 8, 1:30 AM PST, 2 hours earlier.

Area forecast discussion, Apr 8, 1:30 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PDT MON APR 8 2013

.SYNOPSIS...
A COLD LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT BASIN INTO THE
SOUTHWEST STATES WILL BRING VERY STRONG GUSTY WEST WINDS TODAY WITH
STRONGEST GUSTS IN THE MOUNTAINS AND DESERTS AND WITH A CHANCE OF
SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS. MODERATE GUSTY NORTH
WINDS WILL CONTINUE TONIGHT INTO TUESDAY WITH DRYING AND SLOW
WARMING...WITH WEAKENING GUSTY NORTHEAST WINDS WITH DRYING AND
WARMING FOR TUESDAY NIGHT AND WEDNESDAY. FOR THURSDAY INTO NEXT
WEEKEND...A WEST NORTHWEST FLOW PATTERN ALOFT WILL BRING A RETURN OF
ONSHORE FLOW WITH COOLING...A RETURN AND DEEPENING OF THE MARINE
LAYER...AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
A COLD LOW PRESSURE SYSTEM CENTERED OVER THE PACIFIC NORTHWEST WILL
MOVE THROUGH THE GREAT BASIN TODAY TO NEAR THE FOUR CORNERS
TUESDAY...THEN MOVE SLOWLY EASTWARD INTO THE ROCKIES AND WESTERN
PLAINS WEDNESDAY.

THIS LOW PRESSURE SYSTEM WILL BRING VERY STRONG ONSHORE FLOW TODAY
THROUGH EARLY EVENING AND COMBINED WITH STRONG WINDS ALOFT WILL
BRING VERY STRONG GUSTY WEST WINDS TODAY WITH STRONGEST WINDS IN THE
MOUNTAINS AND DESERTS. VERTICAL CROSS SECTIONS FROM HIGHER
RESOLUTION MODELS SHOW THE POTENTIAL FOR DAMAGING WIND GUSTS TO
AROUND 80 MPH FROM MOUNTAIN WAVES...ESPECIALLY IN THE COACHELLA
VALLEY AND SAN DIEGO COUNTY DESERTS...IN AREAS JUST DOWNSTREAM OF
THE NORTH-SOUTH MOUNTAIN RANGES. STRONGEST WINDS FOR SOUTHWESTERN
SAN BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS ARE EXPECTED FOR
THIS MORNING INTO THIS AFTERNOON WITH STRONGEST WINDS FOR THE
MOUNTAIN AND DESERT AREAS OF RIVERSIDE AND SAN DIEGO COUNTIES THIS
AFTERNOON INTO EARLY THIS EVENING. GUSTY WEST WINDS ARE ALSO
EXPECTED IN COASTAL AND VALLEY AREAS...MAINLY THIS AFTERNOON.

THIS LOW PRESSURE SYSTEM WILL BRING DEEPENING OF THE MARINE LAYER
WITH PATCHY DRIZZLE IN SOME COASTAL AND VALLEY AREAS THIS MORNING.
IT WILL ALSO BRING A CHANCE OF SHOWERS...MAINLY TO THE MOUNTAINS AND
INLAND VALLEYS TODAY...DECREASING FROM NORTH TO SOUTH THIS EVENING.
SNOW LEVELS WILL LOWER TO AROUND 6500 FEET FOR THIS AFTERNOON AND
EVENING. ANY RAINFALL IS EXPECTED TO RANGE FROM ONE TENTH INCH OR
LESS AT LOWER ELEVATIONS TO ONE QUARTER INCH OR LESS AT HIGHER
ELEVATIONS WITH LIGHT SNOWFALL ACCUMULATIONS POSSIBLE ABOVE 7000
FEET.

FOR TONIGHT AND TUESDAY...THERE WILL BE DRYING AND SLOW WARMING WITH
GUSTY NORTH WINDS OF MODERATE STRENGTH...STRONG ENOUGH FOR WIND
ADVISORIES IN SOME MOUNTAIN...INLAND EMPIRE...AND NORTHEAST
COACHELLA VALLEY LOCATIONS.

FOR TUESDAY NIGHT AND WEDNESDAY...GREATER WARMING WITH WEAKENING
GUSTY NORTHEAST WINDS FOR MOUNTAIN AND INLAND VALLEY AREAS.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
A WEST NORTHWEST FLOW PATTERN ALOFT WILL RETURN WHICH WILL BRING A
RETURN OF ONSHORE FLOW WITH COOLING...A RETURN AND DEEPENING OF THE
MARINE LAYER WITH AREAS OF NIGHT AND MORNING COASTAL LOW CLOUDS AND
FOG SPREADING INTO PORTIONS OF THE VALLEYS...WITH GUSTY WEST WINDS
IN THE MOUNTAINS AND DESERTS.

&&

.AVIATION...
080900Z...COASTS/VALLEYS...LOW CLOUDS WITH BASES 1500-2000 FEET ASL
WILL COVER THE ENTIRE COASTAL BASIN THIS MORNING. LOCAL 3-5SM VIS IN
BR/DZ IS POSSIBLE THROUGH 17Z. LOCAL TERRAIN BETWEEN 2000-4000 FEET
WILL BE OBSCURED AT TIMES. LOW CLOUDS WILL LIFT AND SCATTER OUT BY
18Z FIRST AT THE COAST AND LATER INLAND. ISOLATED LOW CLOUDS AT MOST
ARE EXPECTED NEAR THE COAST EARLY TUESDAY MORNING. WESTERLY WINDS
WITH GUSTS TO 25 KT WILL PREVAIL BY MIDDAY THROUGH THIS
EVENING...TURNING NORTHERLY AND WEAKENING TONIGHT.

MOUNTAINS/DESERTS...STRONG WESTERLY WINDS WITH GUSTS 45 KT WILL
BECOME MORE WIDESPREAD DURING THE MORNING. ISOLATED GUSTS IN EXCESS
OF 55 KT ARE POSSIBLE ALONG THE DESERT SLOPES OF THE RIVERSIDE/SAN
DIEGO COUNTY MOUNTAINS. STRONG TO SEVERE UPDRAFTS...ROTORS...AND
LLWS ARE POSSIBLE OVER AND EAST OF THE MOUNTAINS. VIS IN THE DESERT
MAY BE LOCALLY REDUCED TO 3SM OR LESS IN BLOWING DUST. WINDS WILL
BEGIN TO WEAKEN AFTER 00Z AND DIMINISH OVERNIGHT.

KSAN...WIND GUSTS MAY APPROACH 30 KT BETWEEN 18-00Z THIS AFTERNOON.
HOWEVER...AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH FOR AN AIRPORT
WEATHER WARNING.

&&

.MARINE...
W TO NW WINDS WILL PEAK TODAY WITH WIND GUSTS 35-40 KT OVER THE
OUTER WATERS AND 30-35 KT OVER THE INNER WATERS. STEEP WIND WAVES
AND A LARGE SHORT-PERIOD NORTHWEST SWELL WILL CREATE ROUGH AND
HAZARDOUS SEAS...ESPECIALLY FOR THE OUTER WATERS. COMBINED SEAS WILL
REACH 11-13 FEET IN THE OUTER WATERS AND 8-10 FEET IN THE INNER
WATERS. A GALE WARNING WILL BE IN EFFECT THROUGH TONIGHT. SEE
LAXMWWSGX FOR MORE DETAILS. WINDS AND SEAS WILL SLOWLY DIMINISH
TUESDAY.

THE LARGE NORTHWEST SWELL WILL ALSO CREATE STRONG RIP CURRENTS AND
SURF OF 5 TO 10 FEET AT BEACHES TODAY INTO TUESDAY AND A HIGH SURF
ADVISORY REMAINS IN EFFECT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 9 PM PDT THIS EVENING FOR THE COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH WIND WARNING UNTIL 6 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...SAN BERNARDINO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM PDT THIS EVENING
     FOR THE ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO
     COUNTY COASTAL AREAS...SAN DIEGO COUNTY VALLEYS.

     HIGH SURF ADVISORY UNTIL 11 AM PDT TUESDAY FOR THE BEACHES IN
     THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
     AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 3 AM PDT EARLY THIS MORNING FOR THE
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     GALE WARNING UNTIL 5 AM PDT TUESDAY FOR THE COASTAL WATERS FROM
     SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM...
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...17
AVIATION/MARINE...MM
Hazardous weather outlook, Apr 8, 3:30 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT TUE APR 8 2013

PZZ775-091900-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
430 AM PDT TUE APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL WATERS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY CONTINUES UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-048-050-055>058-060>062-101330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
430 AM PDT TUE APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAND AREAS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH SURF FOR THE BEACHES FOR THIS MORNING WITH STRONG RIP CURRENTS.

GUSTY NORTH WINDS TO 45 MPH THROUGH EARLY THIS AFTERNOON FOR THE
MOUNTAINS OF SAN BERNARDINO AND RIVERSIDE COUNTIES...THE INLAND
EMPIRE...AND NORTHEASTERN PORTIONS OF THE COACHELLA VALLEY.

LOCALLY GUSTY NORTHEAST WINDS TO 35 MPH TONIGHT FOR THE MOUNTAINS
AND INLAND VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALLY GUSTY NORTHEAST WINDS TO 35 MPH WEDNESDAY MORNING FOR THE
MOUNTAINS AND INLAND VALLEYS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
April 8, 3:30 AM PST to 3:00 PM PST
Where
Coachella Valley forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began at the Sky Valley mesonet between 0343 and 0443 PST on the 8th and ended between 1343 and 1443 the same day. During this time, two periods of high winds were observed with a brief lull between. During those high wind periods, peak gusts of 68 and 80 mph were observed, the latter being around 0600 PST. California Highway Patrol reported an overturned big rig along Interstate 10 near Date Palm Drive. There were no injuries, but the number 3 and 4 eastbound lanes were closed for about two hours for the investigation. The Palm Springs airport reported a loss of utility power during this time as well, attributing it to the high winds nearby. A power pole was also downed by winds near Whitewater Wash and Vista Chino in Palm Springs, along with several downed palm trees across the valley. Vista Chino road was closed for a time while crews fixed the pole.

High Wind, San Diego County Deserts

When
April 8, 7:00 AM PST to 11:00 AM PST
Where
San Diego County Deserts forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$40,000
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Borrego Springs around 0700 PST on the 8th and ended around 1100 PST that morning. During this time, there were periods of high winds and lull periods. A peak gust of 73 mph was measured around 0840 PST. A spotter reported sustained winds of 53 mph with a gust to 83 mph around 1000 PST. This gust was blamed for downing the major power line running through the town. Several branches were also downed, with at least one road blocked. Another spotter reported a downed power pole and trees, as well as shingles blown off a roof, damaging a car. Visibility reported 2 miles in blowing dust for a time. Blowing sand pitted several vehicle windshields in the area as well, causing some windows to shatter. Significant damage was reported at the Anza-Borrego State Park, with Ranger HQ parking structures damaged, along with three Mongolian ger tents used by campers and 800 square feet of roof from the Stout Paleontology Laboratory.

High Wind, San Diego County Deserts

When
April 8, 7:00 AM PST to 10:00 AM PST
Where
San Diego County Deserts forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$7,000
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Ocotillo Wells mesonet around 0700 PST on the 8th and ended around 1000 PST that morning. During this time, several gusts over 60 mph were recorded, including the peak gust of 73 mph, measured between 0815 and 0820 PST. A spotter in the area reported trees down with damage to a few buildings. Power outages also reported from residents at the Desert Ironwoods Resort.

High Wind, Apple and Lucerne Valleys

When
April 8, 8:00 AM PST to 10:00 AM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A COOP observer in Johnson Valley reported sustained winds 32-42 mph with gusts as high as 87 mph.

High Wind, San Diego County Mountains

When
April 8, 10:00 AM PST to 4:30 PM PST
Where
San Diego County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Volcan Mountain mesonet between 0900 and 0910 PST on the 8th and ended between 1500 and 1510 PST the same day. During this time, winds mostly gusted over 60 mph with a peak gust of 72 mph measured between 1200 and 1210 PST.|Between 1200 and 1400 PST, the Harrison Park mesonet also recorded several gusts to 58 mph and a peak gust of 59 mph.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
April 9, 1:00 PM PST to 2:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

A mesonet in Anza recorded a 1 minute gust to 58 mph at 1320 PST on the 9th, corresponding to a reported strong dust devil that tracked through a mobile home park in Jurupa Valley, near Riverside, damaging carports, several metal awnings and roofs. At least 6 metal awnings were lifted high in the air, some weighing over 100 pounds. No injuries were reported despite the flying debris. Skies were clear at the time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446285, 446313, 446498, 446520, 446286, 446554.